Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Stress, anxiety and depression, taken citalopram, discontinued medication, withdrawal symptoms

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 1998
Answered : 415 Questions
Question
Hi, I was prescribed an SSRI Citalopram from my GP due to severe stress and anxiety plus depression. I continued to drink alcohol with the tablets and had a couple of incidents of angry outbursts which are very out of sorts for me. I was recently prescribed 40mg from 20mg. I had a drink of my usual spirits and went on a 12hr rampage. I scared my family and did a few things that are way out of character for me completely. I think I may have suffered "Serotonin Syndrome" and have been very ill since so have stopped taking my Citalopram altogether but am now suffering withdrawal symptoms that are quite severe. I am worried about going back to my GP as he may just put me back on the tablets but I do not want to continue with them at all. So I am unsure what to do.
Posted Sat, 21 Apr 2012 in Anxiety and Stress
 
 
Answered by Dr. Susanta Padhy 7 hours later
Hi,

Thanks for the query.

Kindly mention the following informations
1. Duration of your symptoms, the episode of anger outburst weather started after decresing or stopping the drug or under alcohol influence
2. Kindly describe your nature before illness
3. Are you continuing alcohol during these days, also
4. We need to know whether it is a menifestation of depression/ alcohol related problem/ interaction of the two
4. seems unlikely of serotonin syndrome
5. Also, detail current withdrawal symptoms

I shall be able to guide you once I get the information from you.

Anticipating your response.
Above answer was peer-reviewed by
 
Follow-up: Stress, anxiety and depression, taken citalopram, discontinued medication, withdrawal symptoms 4 hours later
Hi there, Please find my response below:

1. Duration of your symptoms, the episode of anger outburst weather started after decresing or stopping the drug or under alcohol influence
A. I took my dose of 40mg Citalopram and began drinking around 4 hours later. My outburst lasted around 6 hours. My out of character acts continued for around 12 hours longer. I drank about 1 70cl bottle of Bacardi.
2. Kindly describe your nature before illness
A. I have a very kind nature usually. I have been under immense pressure with work and the doctor diagnosed severe stress and anxiety. My general attitude towards my family has been declining but nothing like my outburst.
3. Are you continuing alcohol during these days, also
A. No I have stopped drinking alcohol now. I never drank alcohol on a regular basis until around 9 months ago. But I have XXXXXXX drinking to escape rather than for enjoyment. I have never really enjoyed being drunk accept in very social situations away from home.
4. We need to know whether it is a menifestation of depression/ alcohol related problem/ interaction of the two
4. seems unlikely of serotonin syndrome
5. Also, detail current withdrawal symptoms
A. My withdrawal symptoms are quite uncomfortable. I have a constant dizzy feeling, I feel sick in my stomach, I seem to have a very acid stomach and lots of indigestion. I am very tired, confused and dazed. I do feel however that I can manage the withdrawal as I would rather try and get back to some type of normality than using tablets. My main concern is just why I acted how I did. i seemed to lose all inhibitions to a very great extent.
 
 
Answered by Dr. Susanta Padhy 19 hours later
Hi,

Thanks for the clarifications.

Ideally speaking, an individual taking SSRI (Selective serotonin reuptake inhibitors)should not take alcohol, not because of direct pharmakokinetic drug interaction, but because of pharmacodynamic interactions, meaning thereby, citalopram act on serotonin neurotransmitter of brain, and alcohol, too, has effect on dopamine, serotonin, glutamate etc neurotransmitters.

Dopamine in turn has influence on serotonin etc. All these neurotransmitters do have role in mood and behavior regulation in varied proportions.Moreover, sometimes alcohol cause disinhibitions (social/sexual/moral etc), not necessarily, the individual had exhibited such symptoms with past alcohol consumption.

Hence, Your "out of character behavior " for 24 hrs can be explained by this. And is short lasting, will not recurr as such (unless you are exposed to the combination again), so no need to worry.

The current symptoms that you are describing could be a part of "serotonin discontinuation syndrome" which is different than serotonin syndrome, different than SSRI addiction, that appears if you stop SSRI SUDDENLY. Rather, if you stop slowly these symptoms will not appear.

The treatment of such is to reinstitute the same SSRI at a lower dose or alternatively, a longer acting SSRI (If you are not willing for citalopram at all). This is a benign condition and is self limiting, sometimes.

More importantly, taking alcohol in individuals of depression or anxiety, as a part of self-medication (taking alcohol or smoking to relieve depression ) is not advised as the depressive symptoms are likely to be complicated and worse, treatment response is likely to be poorer etc.

Additionally, from your description of loosing interest in the family, may be a part of depression or may be a part of some chronic unresolved family issue. In such case, apart from antidepressants you need to resolve that issue by appropriate psychotherapy/counselling.

And it may not be a good idea to not to consult a mental health professional keeping your overall history in mind.

I would be glad for further discussions in follow up.

Wish you a speedy recovery
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor